Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

What is stasis dermatitis ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
Hi, may I answer your health queries right now ? Please type your query here...
I have not seen my 86 year old grandmother in a week because I had surgery. When I saw her tonight, her feet and ankles were swollen and the skin on the top of her feet and around her ankles was turning dark and it was scaly - she is caucasian. She said her ankle was sore, but she couldn't remember hitting anything. The skin darkness did not look like bruising to me. I had planned to take her to a doctor tomorrow morning, but should I take her to the emergency room tonight?
Posted Sun, 15 Apr 2012 in General Health
Answered by Dr. Robert Galamaga 1 hour later

Sometimes in elderly patients the veins in the legs are not able to pump blood back to the heart very efficiently. This can lead to some swelling in the legs which can eventually lead to some skin changes as well. We sometimes call this "stasis dermatitis." Let me reassure you that this does not sound like an emergent situation here.

I would recommend you elevate her legs as much as possible - even when she is laying flat - a pillow or two under her legs will facilitate blood flow back to the heart from the legs.

As to why the fluid seems to have built up recently, yes the veins are one part of it but the heart and overall volume status of her body is important to consider. If she has been taking in more fluids than average lately this may lead her to be more predisposed to fluid retention. High salt content of the diet may also lead to more retention of fluids.

Lastly, I would recommend she see a physician tomorrow for an exam which will include listening to her heart and lungs as well as a vital sign check including blood pressure. One potential option is that the doctor may prescribe a diuretic which she can either use daily or as needed if swelling occurs in the legs.

I hope this information has been helpful to you. I am available for your followups.
Above answer was peer-reviewed by
Follow-up: What is stasis dermatitis ? 6 hours later
Thank you very much for your answer to my inquiry. My grandmother has been under the care of the Medical Director of her retirement home. He saw her fairly recently and did not address this problem. I feel he is a bit overwhelmed with patients and that she needs more personal care so I am preparing to bring her to my home to live with me. Prior to my seeing her legs last night, I had already scheduled an appointment with a geriatric specialist on Monday. I do not think this specialist can see her today (Friday), though I will try to get her worked in. As an alternative, I can take her to a drop-in medical clinic. Would that suffice for this problem today?
Answered by Dr. Robert Galamaga 7 hours later
Hello again,

It may suffice to bring her to a drop-in clinic although they will likely not be able to comprehensively provide you with an assessment and recommendation regarding her health and medication regimen. They may, however, be able to provide something such as a diuretic to help relieve some of the extra fluid. A geriatric specialist would be an excellent type of physician for her and I urge you to follow through and have her attend that appointment. Again, I hope I have been helpful to you.

I wish you all the best and continued good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor